Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 199, NWS Grand Forks, ND

October 28, 2004Richland County, North Dakota; Wilkin County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Oct 28, 2004, 3:30 PM CDT for Richland County, North Dakota; Wilkin County, Minnesota. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 28, 2004, 3:30 PM CDT (20:30 UTC)
Expired
Oct 28, 2004, 4:15 PM CDT
In force
45 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Wilkin County, MN, Richland County, ND

The radar

The Aberdeen radar (KABR), 159 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 28, 3:40 PM CDTHAIL 0.753 N Fairmount, ND
Oct 28, 4:15 PM CDTHAIL 0.759 S Foxhome, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 8.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2004-10-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2004-10-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 205 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
205 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 282030
SVRFGF
MNC167-NDC077-282115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
330 PM CDT THU OCT 28 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  SOUTHERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA
  SOUTHEASTERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 415 PM CDT.

* AT 324 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SONORA...OR ABOUT 14 MILES SOUTHWEST OF
  WAHPETON...MOVING TO THE EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  FAIRMOUNT AT 330 PM...
  TENNEY AT 340 PM...
  CAMPBELL AT 345 PM AND
  EVERDELL AT 350 PM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4616 9683 4599 9676 4604 9629 4631 9629

$$

TG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 28, 2:35 PM CDT, 55 minutes earlier.

Area forecast discussion, Oct 28, 2:35 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
235 PM CDT THU OCT 28 2004

.SHORT TERM...
LOTS OF CHALLENGES IN THE SHORT TERM...THUNDER EARLY...RAINFALL WITH
THE LOW TRACK AND THEN WIND ON THE BACK SIDE OF THE SYSTEM. GFS HAS
BEEN THE BETTER MODEL OF LATE AND TODAY IS BACKED TO SOME DEGREE BY
THE NGM AND CANADIAN. UKMET LOOKS IN BETWEEN OR CLOSER TO THE ETA.
WILL USE THE GFS FOR MOST OF THE FORECAST/GRIDS.

TONIGHT...REGIONAL 88D LOOP SHOWING MOST OF THE STEADIER RAINFALL
STILL ACROSS SOUTH CENTRAL MN. SOME THUNDERSTORMS HAVE BEEN FIRING
ACROSS SOUTHEAST ND...SO WILL HAVE TO INCLUDE AN EARLY EVENING
THUNDER MENTION IN THE SOUTH. NOT TOO SURE HOW FAR NORTHEAST THEY
CAN GET BEFORE THEY WEAKEN INTO MORE SHOWER ACTIVITY...SO WILL JUST
STICK WITH THE SOUTHERN FA FOR NOW. OTHER THAN THIS MOST ACTIVITY
REMAINS FOG/DRIZZLE. WITH THE MOISTURE FEED CONTINUING TONIGHT WILL
JUST INSERT AREAS OF FOG ALL AREAS. RIGHT NOW THERE IS LITTLE FOG
ACROSS THE SOUTHWEST FA WITH MORE ALONG/NORTH OF INTERSTATE 94...
BUT IT SHOULD FILL IN AGAIN TONIGHT. NOT EXPECTING TEMPS TO FALL
MUCH AT ALL TONIGHT. LOW LEVEL JET LOOKS TO SHIFT WELL EAST OF THE
FA SO NOT EXPECTING MORE THUNDER DEVELOPMENT LATE (LIKE LAST NIGHT).

FRI/FRIDAY NIGHT...ON FRIDAY THE SFC LOW SHOULD KICK OUT INTO
EASTERN SD (ETA AGAIN FURTHEST SOUTH). GFS WANTS TO LIFT THE SFC LOW
ALMOST STRAIGHT NORTH...GOOD COMPROMISE MAY BE BETWEEN THE GFS AND
NGM. PCPN CHANCES SHOULD INCREASE BY LATE MORNING INTO THE
AFTERNOON. WILL NOT MENTION ANY THUNDER FRI...SPC SHOWS THE SLIGHT
RISK AREA JUST TO OUR SOUTHEAST AND THIS LOOKS GOOD. GFS TRIES TO
WRAP THE NEGATIVE SFC LIS TOO FAR BACK WEST. NOT SURE WHERE THE
STEADIER DEFORMATION RAIN WILL SET UP AND SEPARATE FROM THE MORE
CONVECTIVE RAIN...BUT WILL KEEP THE DEFORMATION RAIN OVER KDVL THRU
THE DAY AND EXPAND IT EASTWARD FRI NIGHT. MOST OF THE RAIN SHOULD
FALL FRI AFTERNOON THRU FRI NIGHT. HPC QPF WAS HITTING MAINLY THE
FAR SOUTHERN FA WITH 1.5 INCHES PLUS. AFTER SOME COORDINATION WITH
HPC AND THE MORE NORTHERN SFC LOW SOLUTION...HPC DID ADJUST THIS
HEAVIER RAIN BAND FURTHER NORTH. WITH SUCH HIGH MOISTURE/
PRECIPITABLE WATER VALUES...THINK THERE IS A POTENTIAL FOR THIS TO
BE EVEN FURTHER NORTH. HEAVIER RAIN AMOUNTS FROM THE LAST SYSTEM
WERE ALSO OVER THE MN FA. SO WITH ALL THESE FACTORS...WILL ISSUE A
HYDROLOGIC OUTLOOK TO HIGHLIGHT THE FLOOD THREAT. NOT SURE ENOUGH
ABOUT WHERE THE HEAVY RAIN WILL FALL TO ISSUE A WATCH BUT WILL LEAVE
THIS FOR NEXT SHIFT TO MONITOR. COORDINATED WITH NCRFC ABOUT
RAINFALL AMOUNTS IN THE SOUTH...WHERE RIVERS ARE ALREADY RUNNING
HIGH.

SAT/SUN...SYSTEM SHOULD PULL EAST ON SAT...BUT WILL KEEP SOME PCPN
MENTIONED THRU EARLY SAT. STRONG WINDS WILL LIKELY OCCUR EARLY ON
SAT...WHICH MAY NEED A WIND HEADLINE. THE GUSTY WINDS MAY ACTUALLY
START FRI NIGHT...BUT MODEL SOUNDINGS NOT TOO IMPRESSIVE YET FOR
MIXING REALLY HIGH GUSTS DOWN DURING THE NIGHT TIME HOURS. THEREFORE
TOOK OUT THE WIND GUSTS FOR NOW BUT WILL STICK WITH WINDY WORDING.

.LONG TERM (MON-THU)...00Z AND 12Z GFS RUNS FAIRLY SIMILAR AND WILL
UTILIZE FOR THIS PERIOD. UPPER LEVEL NORTHWEST/ZONAL FLOW WITH FAST
MOVING DISTURBANCES WILL BE MAIN FORECAST CHALLENGE. STRONGER UPPER
LEVEL LOW THEN SWINGS THROUGH SOMETIME THURSDAY. WILL STICK WITH
CURRENT FORECASTED POPS ALLOWING LATER SHIFTS TO ADJUST TIMING.
ADDED POPS FOR THURSDAY WITH ASSOCIATED UPPER LOW. TEMPERATURES WILL
BE NEAR NORMAL THEN BECOME BELOW NORMAL ON THURSDAY AS COLDER AIR
FILTERS IN.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...HYDROLOGIC OUTLOOK ALL COUNTIES FOR FRI/EARLY SAT SYSTEM.
MN...HYDROLOGIC OUTLOOK ALL COUNTIES FOR FRI/EARLY SAT SYSTEM.

&&

GODON/GRAFENAUER
Hazardous weather outlook, Oct 28, 6:40 AM CDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
640 AM CDT THU OCT 28 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281439-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
640 AM CDT THU OCT 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEASTERN NORTH DAKOTA
AND WEST CENTRAL MINNESOTA TODAY...WITH THE THUNDERSTORM THREAT
MOVING INTO NORTHWEST AND WEST CENTRAL MINNESOTA THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE AGAIN IN WEST CENTRAL MINNESOTA
ON FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NG

In the hours before

Local storm report, Oct 28, 3:08 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
308 PM CDT THU OCT 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             6 E HAVANA              45.95N 97.49W
10/28/2004  1.00 INCH        SARGENT            ND   PUBLIC

&&

BRAMER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 28, 2:21 PM CDTSevere Thunderstorm WarningFGFSargent39 min
Oct 28, 2:47 PM CDTSevere Thunderstorm WarningFGFRichland43 min
Oct 28, 4:06 PM CDTSevere Thunderstorm WarningFGFOtter Tail39 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Severe Thunderstorm Warnings in Minnesota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.